When you have fibromyalgia, you often find yourself wondering which of the symptoms your experiencing are caused by fibromyalgia and which aren’t. Are stuffed up sinuses a symptom of fibromyalgia, or just allergies? What about headaches? Or stiff joints?
It can drive you crazy, especially when it seems like every day you’re finding out some link between these symptoms and fibromyalgia.
And one symptom that people with fibromyalgia often report is frequent epistaxis (or nosebleeds). But is that another symptom of fibromyalgia? Or is something else going on? And more importantly, what can you do to treat them.
EPISTAXIS AND FIBROMYALGIA
Nosebleeds are something that just about everyone has experienced, but we because they’re so common, we don’t spend much time thinking about what actually causes them.
Basically, the nose is full of small blood vessels, and when they burst, they bleed. But blood vessels run all over the body, why is it that the nose seems to bleed so easily compared to the rest of the body?
The mucous membranes in the nose are especially thin and delicate, and the blood vessels are very close to the surface. This means that the tissue is easily damaged. This is why a bump on the arm just leaves a bruise, while the same bump on the nose can cause a serious nosebleed. The skin on the arm is much thicker.
This also means that there are many different things that can cause nosebleeds. If the membrane is too dry, it becomes more likely to rupture and cause bleeding. And high blood pressure can put too much stress on the veins, making them more likely to burst. Allergies, colds, sinus infections, and medications that thin the blood can all also contribute to nosebleeds.
But what about fibromyalgia? Is there something about fibromyalgia that could make you more likely to experience nosebleeds?
There’s a lot we don’t know about fibromyalgia. So it’s difficult to say for certain that it doesn’t cause nosebleeds. But based on what we do know, it seems unlikely. There’s no
Instead, fibromyalgia may simply make people more susceptible to nosebleeds for two major reasons.
First, people with fibromyalgia sometimes have weakened immune systems. This means that they’re more likely to experience infections, including sinus infections that can lead to nosebleeds.
Second, people with fibromyalgia are often prescribed a number of different medications. And when you’re taking several different medications at once, they’re always the chance that some of them may have side effects like raising your blood pressure. And having high blood pressure may make you more likely to experience nosebleeds.
There’s also the possibility that if you’re taking something like aspirin to deal with daily aches, it can contribute to nosebleeds.
But if you have fibromyalgia and you’re getting nosebleeds more than once a month, you should probably see a doctor. Your doctor can also diagnose what’s causing your nosebleeds and help you treat the underlying problem. But if you want to manage nosebleeds in the meantime, there are a few things you can do.
HOW TO TREAT EPISTAXIS
The first step in treating Epistaxis is to stop the bleeding. At some point in your life, someone told you that you should pinch your nose and tilt your head back, right? That’s the conventional wisdom.
But this is one situation where the conventional wisdom is wrong. Tilting your head back does nothing to stop the bleeding, and can actually cause the blood to drip back down your throat. Instead, you want to tilt your head forward.
Make sure to keep your head raised instead of laying down, so that blood flows down from the head instead of up into it. Keep your nose pinched for 10 to 15 minutes, and the bleeding should stop.
When it comes to stopping nosebleeds from occurring, the best thing to do is to avoid irritating the membrane of the nose. You can do this by making sure that you’re well hydrated and the skin isn’t dry. Using saline nasal sprays can help keep the membrane healthy and less likely to bleed.
Avoid picking at the skin or doing anything to damage it. And avoid smoking, which can dry out the membrane and raise your blood pressure.
If you think that some of your medications are contributing to nosebleeds- which is quite possible- don’t stop taking them. You should never discontinue using a medication without advice from a doctor.
So, let us know. Have you noticed that you get frequent nosebleeds? What helps you manage them? Tell us in the comments.